Johns Hopkins Health Alert
Pristiq: A New SNRI for Depression
Dr. Karen L. Swartz, Director of the Johns Hopkins Mood Disorders Center, answers a reader’s question about the therapeutic benefits of Pristiq, a new antidepressant: I am currently on Effexor (venlafaxine), which has a similar generic name, so I'm wondering how Pristiq differs from Effexor and other SNRIs? Chester, VT
Dr. Swartz: Pristiq (desvenlafaxine succinate) is an antidepressant in the serotonin and norepinephrine reuptake inhibtor (SNRI) class of drugs. Pristiq is indeed very closely related to Effexor (venlafaxine hydrochloride) chemically. In fact, it is metabolic byproduct of Effexor. Pristiq, like Effexor XR, is dosed once daily.
- What is reported to be different about Pristiq is that the antidepressant medication can be started at a dose high enough to potentially be therapeutic. One of the great challenges with antidepressants is that, for almost all of them, they need to be started at low doses and slowly increased to a potentially therapeutic dose. Since it is impossible to predict which antidepressant will be effective for a given person, the time spent adjusting the dose can be very frustrating, especially if the antidepressant dose not eventually help.
For Pristiq, it is recommended to start with a dose of 50 mg daily, which is also typical maintenance dosage. This guideline is based on two things: data showing inconsistent improvement with dosage increments and the finding that patients are generally able to tolerate 50 mg daily as a starting dose.
Pristiq has been shown to be safe at higher doses, but a decision to increase dosage should be made in collaboration with the your psychiatrist and/or primary care physician.
Pristiq, Effexor, and other SNRI's such as Cymbalta have not proven markedly different in their effectiveness. (For that matter, there is not strong evidence that any particular antidepressant or class of antidepressants is superior to another for everyone.) For this reason, if someone is doing well on Effexor, it would be wise to consider staying on that medication rather than switching to another SNRI, including Pristiq.
Posted in Depression and Anxiety on August 19, 2009
Reviewed January 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer
Would you like us to inform you when we post new Depression and Anxiety Health Alerts?
Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Johns Hopkins Health Alerts?